'Overdoses happen in your neighbourhood': Edmonton launches new public awareness campaign for drug poisonings

The City of Edmonton will partner with 20 business and community organizations to help spread the word about drug poisonings and how people can help if they see someone in need through a new public awareness campaign.

The three-month campaign starts Monday and is aimed at raising awareness about the rising number of deaths involving drug poisoning.

“Edmonton, along with many jurisdictions across Canada, has seen a steady rise in the number of deaths the last few years,” the city said in a statement.

According to the city, 456 Edmontonians died from drug poisonings in 2020, representing almost double the amount of deaths in the previous years. Between January and May of this year, 207 Edmontonians lost their lives to drug poisonings.

The campaign will use community, business, health, people with lived and living experience, and local experts to inform citizens who may be at risk and share how to help if someone witnesses an overdose.

“The goal is to save the lives of Edmontonians who may be using substances and/or struggling with addiction,” the city said.

The awareness campaign, sponsored by the community liaison committee partners in drug poisoning prevention, will primarily use social media channels to push information directly to those who need it. 

“Overdoses happen in your neighbourhood,” the campaign’s website read. “Drug poisonings are occurring in neighbourhoods all across our city, many in private homes where people are often using alone.

“The street drug supply is contaminated with often unknown amounts of synthetic opioids such as fentanyl and carfentanil. Just a small amount can result in an unintentional overdose or poisoning.”

Some signs of opioid poisoning can include slow or no breathing, gurgling sounds, inability to wake someone, pale face, blue lips, choking, and cold or damp skin.

The campaign will also encourage Edmontonians to get naloxone kits — which are available for free at more than 2,000 sites in Alberta and can be obtained anonymously — and training on how to use them.

Anyone who witnesses an overdose is advised to call 911 immediately and stay with the person until help arrives.